Kansas, 2014

High Wind in Kansas, April 29, 2014

April 29, 2014 · NWS GLD · 1 event in 1 county or zone

Strong surface gradient winds continued Monday night, resulting in a couple isolated high wind reports across eastern Colorado and western Kansas. Wind gusts of 58 and 61 mph were observed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong surface gradient winds continued Monday night, resulting in a couple isolated high wind reports across eastern Colorado and western Kansas. Wind gusts of 58 and 61 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 28, 10:41 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 28, 10:41 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1141 PM MDT MON APR 28 2014

.UPDATE...
ISSUED AT 926 PM MDT MON APR 28 2014

ALLOWED THE CURRENT HIGH WIND WARNING TO EXPIRE. NEWEST NAM ALONG
WITH THE OLDER MODEL DATA IS SUPPORTING AN UPGRADE TO THE HIGH WIND
WATCH TO A WARNING. IN THE WARNING AREA THE WINDS AT THE TOP OF THE
MIXED LAYER RANGES FROM 50 KNOTS TO NEAR 65 KNOTS WITH THE HIGHEST
WINDS IN THE COLORADO PORTION OF OUR FORECAST AREA. NOT SURE IF THE
MODELS ARE MIXING WELL ENOUGH. UNIDIRECTIONAL FLOW IS IN PLACE
THROUGH 700 MB WITH THE TOP OF THE MIXED LAYER CLOSE TO THAT AREA.
WITH ALL THIS CONFIDENCE LEVEL WAS HIGH ENOUGH TO UPGRADE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 210 PM MDT MON APR 28 2014

UPPER LOW CURRENTLY SPINNING OVER SOUTH CENTRAL NEBRASKA WITH
WRAPAROUND SHOWERS/LIGHT RAIN EXTENDING FROM TRENTON AND MCCOOK
NEBRASKA SOUTHEAST INTO ATWOOD AND OBERLIN WITH SOME SPRINKLES AS
FAR EAST AS NORTON AND HILL CITY. THIS AREA LINES UP WELL WITH GFS
700MB FRONTOGENESIS AREA. WIND GUSTS THIS AFTERNOON GENERALLY 50
TO 65 MPH ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA WITH GUSTS
APPROACHING 60 MPH ACROSS FAR EASTERN COLORADO.

FOR TONIGHT UPPER LOW FORECAST TO MOVE SOUTHEAST THEN EAST
REACHING THE MISSOURI AREA AROUND 12Z TUESDAY. WRAPAROUND
PRECIPITATION WILL SLIDE SOUTHWEST COVERING NEARLY ALL (BUT THE
FAR WEST/SOUTHWEST) OF THE AREA PRODUCING UP TO AN ADDITIONAL TWO
TENTHS OF AN INCH OF MOISTURE. IT WILL REMAIN WINDY...ENOUGH TO
WARRANT A WIND ADVISORY FROM 03Z-12Z. WILL CONTINUE WITH THE HIGH
WIND WARNING TIL 03Z EXPIRATION. LOWS IN THE 30S. MAY SEE SOME
SNOW MIX IN WITH THE RAIN IN THE YUMA TO BURLINGTON AREAS VERY
LATE IN THE PERIOD.

FOR TUESDAY UPPER LOW STARTS TO LIFT NORTHEAST INTO IOWA WITH
PRECIPITATION COVERAGE DECREASING IN THE MORNING THEN INCREASING A
BIT FROM NORTH TO SOUTH DURING THE AFTERNOON. IT WILL REMAIN
WINDY/VERY WINDY...ESPECIALLY ACROSS THE WESTERN 1/2 OF THE AREA
WHERE WIND GUSTS TO 65 MPH AGAIN EXPECTED. ACROSS THE EAST WIND
GUSTS OF 50 TO 60 MPH POSSIBLE. WILL GO AHEAD WITH A HIGH WIND
WATCH FOR APPROPRIATE AREAS AND CONTINUE THE WIND ADVISORY ACROSS
REMAINDER OF THE AREA. HIGHS MID 40S TO LOW 50S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 300 PM MDT MON APR 28 2014

TUESDAY NIGHT THROUGH WEDNESDAY WINDY WILL BE THE DOMINANT THEME AS
THE UPPER LEVEL TROUGH CONTINUES TO MOVE SLOWLY TOWARD THE EAST.

TUESDAY NIGHT SOUNDINGS AROUND THE TRI-STATE AREA SHOW THE
ENVIRONMENT REMAINING MIXED UP TO 750-700MB DURING THE EVENING THEN
DECOUPLING FROM EAST TO WEST THROUGH THE NIGHT.  THE DEEP MIXING
WILL ALLOW MUCH STRONGER WINDS TO THE SURFACE THAN WHAT IS INDICATED
BY THE SURFACE PRESSURE PATTERN.  CURRENT FORECAST INDICATES WIND
GUSTS NEAR 45 MPH THROUGH THE EVENING THEN GUSTS DECLINE FURTHER A
FEW HOURS BEFORE SUNRISE AS THE INVERSION STRENGTHENS.

DURING THE NIGHT ISENTROPIC LIFT DEVELOPS OVER THE NORTHERN HALF OF
THE AREA.  DUE TO NEAR DRY ADIABATIC LAPSE RATES IN THE MID LEVELS
JUXTAPOSED WITH THE LIFT...COULD NOT RULE OUT SOME PRECIP. FROM
DEVELOPING.  WET BULB ZERO HEIGHTS INDICATE SNOW AND RAIN WILL BE
POSSIBLY FOR THOSE LOCATIONS.  BY SUNRISE THE ISENTROPIC LIFT COMES
TO AN END.

WEDNESDAY MORNING NORTHWEST WINDS WILL BE GUSTING 45-50 MPH BY MID
MORNING AS THE STEEP LAPSE RATES ABOVE THE INVERSION WILL ALLOW THE
INVERSION TO MIX OUT QUICKLY.  CURRENTLY LOOKS LIKE THE AREA WILL BE
AT/NEAR WIND ADVISORY CRITERIA.  WILL NOT ISSUE ANY WIND HIGHLITES
THIS FAR OUT DUE TO WINDY CONDITIONS TONIGHT-TUESDAY WITH WIND
HIGHLITES EXPECTED FOR THOSE PERIODS.

THE STEEP LAPSE RATES CONTINUE OVER THE AREA UP TO 700MB...BUT ABOVE
THAT THE ENVIRONMENT WILL BE CAPPED SO WILL KEEP THE AREA DRY FOR
THE DAY.

WEDNESDAY NIGHT THE DEW POINTS IN THE 600-700MB LAYER INCREASE AND
THE STEEP LAPSE RATES UP TO 700MB OR SO CONTINUE.  THOUGHT ADDING
PRECIP. CHANCES TO THE SOUTHWEST NEBRASKA COUNTIES DUE TO ISENTROPIC
LIFT DEVELOPING OVER THAT AREA...HOWEVER MODELS DISAGREE IF THERE
WILL BE ENOUGH LIFT TO GENERATE THE LIGHT PRECIP.  AS A RESULT WILL
KEEP THE NIGHT DRY.

WINDS WILL DECLINE DURING THE EVENING...BUT REMAIN BREEZY THROUGH
THE NIGHT AS THE INVERSION DEVELOPS OVER THE AREA.

THURSDAY THROUGH MONDAY THE PERIOD WILL HAVE A FEW CHANCES FOR
PRECIP. BEFORE AND DURING THE WEEKEND.  PRECIP. CHANCES ARE ON THE
LOW END DUE TO THE LIMITED AMOUNT OF MOISTURE TO WORK WITH...AND THE
LACK OF ANY SUBSTANTIAL FORCING EXCEPT FOR SOME SUBTLE UPPER LEVEL
SHORT WAVE TROUGHS MOVING OVER THE AREA.  A COLD FRONT MOVES THROUGH
FRIDAY NIGHT THEN WAFFLES ACROSS THE AREA OVER THE WEEKEND WHICH
WILL ALSO AID IN CREATING SOME LIFT FOR ANY STORMS TO DEVELOP ON.

SUNDAY THROUGH MONDAY A DRY WEATHER PATTERN RETURNS AS
DRIER...WARMER AIR MOVES INTO THE AREA WITH THE WARM FRONT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1135 PM MDT MON APR 28 2014

FOR KGLD...MVFR CONDITIONS WILL MOVE INTO THE AREA BY 09Z AND
CONTINUE UNTIL NEAR 15Z. VFR CONDITIONS ARE THEN EXPECTED UNTIL
EARLY EVENING WHEN CEILINGS BECOME MVFR ONCE AGAIN. SUSTAINED
WINDS WILL BE NEAR 30 KNOTS WITH GUSTS TO NEAR 40 KNOTS UNTIL
AROUND 15Z WHEN THE WINDS WILL INCREASE TO NEAR 40 KNOTS SUSTAINED
AND GUSTS TO NEAR 50 KNOTS. THIS WILL LAST UNTIL EARLY EVENING
WHEN A BIG DECREASE IS EXPECTED BUT WITH WINDS STILL REMAINING
GUSTY.

FOR KMCK..MVFR CONDITIONS HAVE ALREADY DEVELOPED AT KMCK AND WILL
CONTINUE UNTIL 18Z WHEN VFR CEILINGS SHOULD OCCUR. AS WITH KGLD MVFR
CEILINGS ARE EXPECTED AGAIN DURING THE EARLY EVENING. SUSTAINED
WINDS WILL BE NEAR 30 KNOTS WITH GUSTS TO NEAR 40 KNOTS UNTIL
EARLY THIS EVENING WHEN A BIG DECREASE TO LESS GUSTY CONDITIONS
WILL OCCUR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FROM 9 AM MDT /10 AM CDT/ TO 7 PM MDT /8 PM
     CDT/ TUESDAY FOR KSZ001-013-027-041.

     WIND ADVISORY UNTIL 9 AM MDT /10 AM CDT/ TUESDAY FOR KSZ001-013-
     027-041.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ002>004-014>016-
     028-029-042.

CO...HIGH WIND WARNING FROM 9 AM TO 7 PM MDT TUESDAY FOR COZ090>092.

     WIND ADVISORY UNTIL 9 AM MDT TUESDAY FOR COZ090>092.

NE...HIGH WIND WARNING FROM 9 AM TO 7 PM MDT TUESDAY FOR NEZ079.

     WIND ADVISORY UNTIL 9 AM MDT TUESDAY FOR NEZ079.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ080-081.

&&

UPDATE...BULLER
SHORT TERM...99
LONG TERM...JTL
AVIATION...BULLER
Hazardous weather outlook, Apr 28, 8:34 PM MST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT MON APR 28 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
934 PM MDT MON APR 28 2014 /1034 PM CDT MON APR 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

FOR THE REST OF TONIGHT...NORTHWEST WINDS WILL SUBSIDE A BIT BUT
GUSTS OF 45 MPH OR SO ARE STILL EXPECTED AND A WIND ADVISORY
REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY WINDY CONDITIONS WILL REDEVELOP FOR SOME TUESDAY MORNING
THROUGH LATE AFTERNOON. A HIGH WIND WARNING HAS BEEN ISSUED FOR
LOCATIONS ALONG AND WEST OF A LINE FROM BENKELMAN TO GOODLAND AND
TRIBUNE. IN THE WARNING AREA...SUSTAINED WIND SPEEDS OF 35 TO 45
MPH ARE EXPECTED WITH GUSTS UP TO 65 MPH. TO THE EAST OF THIS
LINE A WIND ADVISORY WILL BE IN EFFECT WHERE GUSTS TO 50 MPH ARE
EXPECTED. BLOWING DUST WILL AGAIN BE POSSIBLE WITH SUDDEN
REDUCTIONS IN VISIBILITY...ESPECIALLY IN OPEN OR RECENTLY TILLED
FIELDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wallace

When
April 29, 1:43 AM MST
Where
Wallace forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Peak wind gust was reported at a mesonet station 8 miles SSE of Sharon Springs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513940.